Lhermitte’s sign, Electric shock sensations and high dose ecstasy consumption: preliminary findings

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

The objectives of this study were to perform a preliminary investigation into the nature of electric shock-like experiences reported in association with the use of ecstasy tablets thought to contain methylenedioxymethamphetamines (MDMA). This included exploration of reports of electric shock-like experiences from the user’s perspectives and identification of other variables that may be associated with their development. Furthermore we aimed to examine whether the well-recognised electric shock-like symptom, Lhermitte’s sign (LS), is associated with ecstasy tablet use in some drug users. A single measure, cross-sectional survey was used incorporating mixed qualitative and quantitative methodology. A select group of ecstasy users (n = 35) recruited through a dance, music and lifestyle magazine completed a telephone interview. Lifetime prevalence of LS in the study population was 18% (n = 6). Development of LS was associated with use of more ecstasy tablets before a typical incident. This study indicates a relationship may exist between the use of ecstasy tablets and LS. The relationship may be dose dependent. The majority of the study population used other substances including alcohol when experiencing electrical shock sensations. LS may explain only a proportion of all electrical shock experiences among ecstasy users.
Original languageEnglish
Pages (from-to)213 - 220
Number of pages8
JournalJournal of Psychopharmacology
Volume24
Issue number2
DOIs
Publication statusPublished - 2009

Fingerprint

Dive into the research topics of 'Lhermitte’s sign, Electric shock sensations and high dose ecstasy consumption: preliminary findings'. Together they form a unique fingerprint.

Cite this